Acetaminophen-induced acute pancreatitis. A case report

Hisato Igarashi, Tetuhide Ito, Masahiro Yoshinaga, Takamasa Oono, Hiroyuki Sakai, Ryoichi Takayanagi

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Context: Drug-induced acute pancreatitis is rare but should not be overlooked in a patient who presents with idiopathic acute pancreatitis. More than 100 drugs have been implicated in causing the disease: acetaminophen has been associated with acute pancreatitis in cases where there has been an overdose of drugs; however, the frequency is rare. Case report: We report the case of a 35-year-old woman who presented with acute pancreatitis and severe metabolic acidosis after overdosing on a drug containing acetaminophen. She improved dramatically after intensive care; however, she showed recurrent episodes after re-overdosing on the same drug. With her self re-challenge test, she was diagnosed as having acetaminophen-induced pancreatitis and metabolic acidosis. A review of the relevant literature is also presented. Conclusions: Drug-induced acute pancreatitis is often challenging for clinicians and a detailed mechanism is unknown. It is very important to rule out drug-induced pancreatitis when treating pancreatitis with an unknown etiology.

Original languageEnglish
Pages (from-to)550-553
Number of pages4
JournalJournal of the Pancreas
Volume10
Issue number5
Publication statusPublished - Sep 25 2009

Fingerprint

Acetaminophen
Pancreatitis
Pharmaceutical Preparations
Acidosis
Drug Overdose
Critical Care

All Science Journal Classification (ASJC) codes

  • Endocrinology, Diabetes and Metabolism
  • Hepatology
  • Endocrinology

Cite this

Igarashi, H., Ito, T., Yoshinaga, M., Oono, T., Sakai, H., & Takayanagi, R. (2009). Acetaminophen-induced acute pancreatitis. A case report. Journal of the Pancreas, 10(5), 550-553.

Acetaminophen-induced acute pancreatitis. A case report. / Igarashi, Hisato; Ito, Tetuhide; Yoshinaga, Masahiro; Oono, Takamasa; Sakai, Hiroyuki; Takayanagi, Ryoichi.

In: Journal of the Pancreas, Vol. 10, No. 5, 25.09.2009, p. 550-553.

Research output: Contribution to journalArticle

Igarashi, H, Ito, T, Yoshinaga, M, Oono, T, Sakai, H & Takayanagi, R 2009, 'Acetaminophen-induced acute pancreatitis. A case report', Journal of the Pancreas, vol. 10, no. 5, pp. 550-553.
Igarashi H, Ito T, Yoshinaga M, Oono T, Sakai H, Takayanagi R. Acetaminophen-induced acute pancreatitis. A case report. Journal of the Pancreas. 2009 Sep 25;10(5):550-553.
Igarashi, Hisato ; Ito, Tetuhide ; Yoshinaga, Masahiro ; Oono, Takamasa ; Sakai, Hiroyuki ; Takayanagi, Ryoichi. / Acetaminophen-induced acute pancreatitis. A case report. In: Journal of the Pancreas. 2009 ; Vol. 10, No. 5. pp. 550-553.
@article{ff9b52d035f542fdb34a9eec384fa935,
title = "Acetaminophen-induced acute pancreatitis. A case report",
abstract = "Context: Drug-induced acute pancreatitis is rare but should not be overlooked in a patient who presents with idiopathic acute pancreatitis. More than 100 drugs have been implicated in causing the disease: acetaminophen has been associated with acute pancreatitis in cases where there has been an overdose of drugs; however, the frequency is rare. Case report: We report the case of a 35-year-old woman who presented with acute pancreatitis and severe metabolic acidosis after overdosing on a drug containing acetaminophen. She improved dramatically after intensive care; however, she showed recurrent episodes after re-overdosing on the same drug. With her self re-challenge test, she was diagnosed as having acetaminophen-induced pancreatitis and metabolic acidosis. A review of the relevant literature is also presented. Conclusions: Drug-induced acute pancreatitis is often challenging for clinicians and a detailed mechanism is unknown. It is very important to rule out drug-induced pancreatitis when treating pancreatitis with an unknown etiology.",
author = "Hisato Igarashi and Tetuhide Ito and Masahiro Yoshinaga and Takamasa Oono and Hiroyuki Sakai and Ryoichi Takayanagi",
year = "2009",
month = "9",
day = "25",
language = "English",
volume = "10",
pages = "550--553",
journal = "Journal of the Pancreas",
issn = "1590-8577",
publisher = "E.S. Burioni Ricerche Bibliografiche",
number = "5",

}

TY - JOUR

T1 - Acetaminophen-induced acute pancreatitis. A case report

AU - Igarashi, Hisato

AU - Ito, Tetuhide

AU - Yoshinaga, Masahiro

AU - Oono, Takamasa

AU - Sakai, Hiroyuki

AU - Takayanagi, Ryoichi

PY - 2009/9/25

Y1 - 2009/9/25

N2 - Context: Drug-induced acute pancreatitis is rare but should not be overlooked in a patient who presents with idiopathic acute pancreatitis. More than 100 drugs have been implicated in causing the disease: acetaminophen has been associated with acute pancreatitis in cases where there has been an overdose of drugs; however, the frequency is rare. Case report: We report the case of a 35-year-old woman who presented with acute pancreatitis and severe metabolic acidosis after overdosing on a drug containing acetaminophen. She improved dramatically after intensive care; however, she showed recurrent episodes after re-overdosing on the same drug. With her self re-challenge test, she was diagnosed as having acetaminophen-induced pancreatitis and metabolic acidosis. A review of the relevant literature is also presented. Conclusions: Drug-induced acute pancreatitis is often challenging for clinicians and a detailed mechanism is unknown. It is very important to rule out drug-induced pancreatitis when treating pancreatitis with an unknown etiology.

AB - Context: Drug-induced acute pancreatitis is rare but should not be overlooked in a patient who presents with idiopathic acute pancreatitis. More than 100 drugs have been implicated in causing the disease: acetaminophen has been associated with acute pancreatitis in cases where there has been an overdose of drugs; however, the frequency is rare. Case report: We report the case of a 35-year-old woman who presented with acute pancreatitis and severe metabolic acidosis after overdosing on a drug containing acetaminophen. She improved dramatically after intensive care; however, she showed recurrent episodes after re-overdosing on the same drug. With her self re-challenge test, she was diagnosed as having acetaminophen-induced pancreatitis and metabolic acidosis. A review of the relevant literature is also presented. Conclusions: Drug-induced acute pancreatitis is often challenging for clinicians and a detailed mechanism is unknown. It is very important to rule out drug-induced pancreatitis when treating pancreatitis with an unknown etiology.

UR - http://www.scopus.com/inward/record.url?scp=70349278930&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=70349278930&partnerID=8YFLogxK

M3 - Article

C2 - 19734636

AN - SCOPUS:70349278930

VL - 10

SP - 550

EP - 553

JO - Journal of the Pancreas

JF - Journal of the Pancreas

SN - 1590-8577

IS - 5

ER -